Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: Zolpidem is a commonly prescribed short-acting nonbenzodiazepine hypnotic that potentiates γ-aminobutyric acid, an inhibitory neurotransmitter, by binding to benzodiazepine type 1 (BZ1) receptors. Zolpidem was thought to have low abuse potential (1); however, there are several case reports documenting zolpidem abuse and withdrawal (2–4). Successful zolpidem detoxification with a benzodiazepine has been reported (2). To our knowledge, this is the first case report of a patient who continued to have zolpidem withdrawal symptoms despite treatment with a benzodiazepine.
Ms. A was a 67-year-old Causasian woman who came to a detoxification unit for zolpidem abuse/dependence. She was previously treated for depression, anxiety, and insomnia, as well as alcohol, barbiturate, and benzodiazepine dependence. Ms. A had been treated for insomnia with oral zolpidem, 10 mg at bedtime, but she said she had increased her dose without the knowledge of her physicians, using up to 100 mg/day (20 mg five times a day) for the last 1.5 years. She alternated this use with various benzodiazepines obtained from multiple physicians when zolpidem was unobtainable.
Ms. A came in for treatment with severe generalized tremor, psychomotor agitation, facial flushing, and anxiety, despite taking 300 mg of chlordiazepoxide in divided doses in the first 24 hours of detoxification. She had persistent symptoms despite treatment with benzodiazepines; a tapering dose of zolpidem was initiated in addition to the tapering dose of chlordiazepoxide. After taking 15 mg of zolpidem, her symptoms completely subsided within 30 minutes. Ms. A took zolpidem, 45 mg over 24 hours in divided doses; it was tapered along with chlordiazepoxide over 5 days.
This case demonstrates the risk for abuse/dependence from chronic use of zolpidem in high doses. Although effective for short-term use in suggested doses, it should be used with caution, especially in patients with a history of substance abuse. Since zolpidem acts on the BZ1 receptor site (1), a benzodiazepine should control its withdrawal symptoms. This patient, however, continued to experience severe withdrawal, despite taking significant doses of chlordiazepoxide. It is possible that she may have also been abusing benzodiazepines and the dose of chlordiazepoxide was too low, but the dramatic resolution of withdrawal symptoms with the first dose of zolpidem makes this case remarkable. This issue requires further study.
Download citation file:
Web of Science® Times Cited: 21